Back to Ask the Diabetes Team Ask the Diabetes Team

I am the mother of a 16 year old teen, and an RN. He was diagnosed at 6 years of age. I was less than happy with my son's last A1C. It was 8.9. When I read about Lispro I was very excited and wanted to have my son try it. His doctor didn't want us to try it because he felt there was not enough research about using lispro. Without his consent we began using Lispro.

My son takes a shot before breakfast and before dinner of both Regular and NPH. In the new routine, he adds Lispro to the regular dose of R and N. The amount of Lispro is based on his blood sugar and added to the R and N. In other words, he is taking 3 insulins at one time. There are times when he will only take the R and N. Lispro is added only for the high readings. Our results were very pleasing. He went from an A1C of 8.9 to an A1C of 7.3 in about 75 days. Do you have any patients using Lispro in this way? Also do you know of any side effects I should be concerned with?


Yes, I know many people who are using Lispro insulin the way your son is. There are no side effects to be on the look out for that are different than with other insulins. Just keep in mind that it works more quickly and your son should be on the lookout for low blood sugars sooner after taking Lispro than after takinb other insulins.

I strongly suggest you let your physician know what you are doing. It is uncomfortable not to have an open relationship with your physician. Also, I'm sure you know that at the present time Lispro cannot be purchased in a drug store in the US without a prescription (unlike other insulins which can be purchased without a prescription). I assume as an RN, you have access to Lispro. Should this access stop, you will need a way to obtain a prescription to continue obtaining it.


Original posting 20 Jan 97


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.